Texas, 2008

Wildfire in Texas, June 14 to 17, 2008

June 14 to 17, 2008 · NWS AMA · 1 event in 1 county or zone

The Poling Ranch Wildfire began about 1718 CST approximately nineteen miles northeast of Amarillo in northeastern Potter County. The wildfire was located near Lake Meredith National Recreational Area on Texas State Highway 130 between Amarillo and Fritch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Poling Ranch Wildfire began about 1718 CST approximately nineteen miles northeast of Amarillo in northeastern Potter County. The wildfire was located near Lake Meredith National Recreational Area on Texas State Highway 130 between Amarillo and Fritch. One thousand and ninety acres burned. The cause of the wildfire was lightning...which began on private land and spread onto federal land. The wildfire was contained at 1700 CST on June 17. The Texas Forest Service used air support and also a strike team from Midland and Amarillo to suppress the wildfire. No structural damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 14, 2:46 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 14, 2:46 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT JUN 14 2008

.UPDATE...
UPON COORDINATION WITH SPC...THE TEXAS PANHANDLE COUNTIES WILL BE
INCLUDED IN SEVERE THUNDERSTORM WATCH 532 UNTIL 10 PM. THE ZFP AND
PFM WILL BE OUT SHORTLY.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 218 PM CDT SAT JUN 14 2008/

DISCUSSION...
CU FIELD IS BUILDING THIS AFTERNOON ALONG A SURFACE TROF EXTENDING
FROM SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES. GIVEN THE LACK OF
STRONG DYNAMICS...ANY CONVECTION TODAY WILL BE DOMINATED BY DIURNAL
FORCING AND LOCALIZED LOW LEVEL CONVERGENCE. PER RUC ANALYSIS AND 12Z
NAM BUFR SOUNDINGS...THE CAP IS BARELY HOLDING ON AT THIS TIME AND A
FEW MORE DEGREES ON THE THERMOMETER MAY BE ENOUGH TO GET THINGS
GOING. GIVEN THE STRONG INSTABILITY AND MARGINAL SHEAR...A FEW SEVERE
STORMS CANNOT BE RULED OUT...ESPECIALLY ACROSS THE CENTRAL AND
EASTERN PANHANDLES WHERE HIGHER QUALITY MOISTURE WILL BE FOUND.

ANOTHER VERY WARM DAY IS EXPECTED ON SUNDAY AS COMPRESSIONAL HEATING
AHEAD OF THE NEXT COLD FRONT PUSHES TEMPS UP NEAR THE CENTURY MARK.
THE COOLEST ZONES WILL LIKELY BE THE NORTHWEST WHERE THE EARLIER
ARRIVAL OF THE COLD FRONT WILL KEEP TEMPS FROM GETTING TOO HIGH.
SOUTH TO SOUTHWEST WINDS OF 10 TO 20 MPH AHEAD OF THE FRONT MAY
RESULT IN FIRE WEATHER CONCERNS WILL ARE DISCUSSED BELOW. THE COLD
FRONT IS EXPECTED TO PUSH ACROSS THE AREA SUNDAY NIGHT WITH NORTHEAST
FLOW DEVELOPING IN ITS WAKE. TEMPS WILL NOT BE AS WARM MONDAY IN THE
POST FRONTAL AIRMASS WITH HIGHS ONLY EXPECTED TO REACH THE MID/UPPER
80S FOR MOST LOCATIONS. BY THIS TIME...NORTHWESTERLY FLOW ALOFT WILL
SET UP AS THE RIDGE BUILDS OVER THE SOUTHWEST CONUS.

ON TUESDAY...SOUTHEAST SURFACE FLOW IS EXPECTED TO RETURN AS A
SURFACE LOW DEVELOPS TO OUR NORTHWEST. THIS SHOULD REINFORCE THE
MOISTURE ACROSS THE AREA...SETTING THE STAGE FOR THE NEXT ROUND OF
PRECIP TUESDAY NIGHT WHEN ANOTHER COLD FRONT BACKDOORS INTO THE
PANHANDLES. THIS SHOULD KEEP SKIES MOSTLY CLOUDY AND TEMPS IN THE 80S
ONCE AGAIN FOR WEDNESDAY. THE FORECAST ON WEDNESDAY AND THURSDAY WILL
REMAIN DRY WITH THE POTENTIAL FOR AN EVENING/OVERNIGHT MCS BOTH DAYS.
CONFIDENCE IS NOT TOO HIGH AT THIS TIME FOR EITHER DAY BUT IS A
POSSIBILITY GIVEN THE NORTHWEST FLOW ALOFT. THE BEST OPPORTUNITY FOR
SEEING MEASURABLE PRECIP WILL BE ACROSS THE NORTHEAST HALF OF THE
FORECAST AREA WHERE THE INFLUENCE OF THE H5 RIDGE WILL NOT BE QUITE
AS STRONG. BEGINNING FRIDAY...THE FORECAST WAS KEPT DRY WITH TEMPS
FOLLOWING THE 00Z MEX.

PRELIM POINT TEMP/POPS MAY BE ADJUSTED PRIOR TO THE ISSUANCE OF THE
AFTERNOON PACKAGE.

JOHNSON

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS PORTIONS OF
THE SOUTHERN AND EASTERN PANHANDLES ON SUNDAY IN ADVANCE OF A COLD
FRONT. SOUTH TO SOUTHWEST WINDS OF 10 TO 20 MPH ARE EXPECTED WITH MIN
RELATIVE HUMIDITIES PROGGED TO DROP TO AROUND 20 PERCENT. AT THIS
TIME...CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED...BUT A
FIRE DANGER STATEMENT MAY BE IN ORDER WITH THE MORNING PACKAGE. FIRE
WEATHER CONCERNS WILL BE LIMITED MONDAY THROUGH WEDNESDAY AS COOLER
TEMPS AND HIGHER RELATIVE HUMIDITIES ARE EXPECTED.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Jun 14, 12:00 PM CST, 5 hours 18 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 14 2008

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES DUE TO AN UNSTABLE
ATMOSPHERE COUPLED WITH A REMNANT FRONTAL BOUNDARY AND SURFACE
TROUGH OF LOW PRESSURE ACTING AS BOUNDARIES TO FOCUS STORM
DEVELOPMENT. SOME STORMS THAT FORM MAY BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON
THROUGH MONDAY NIGHT AND THEN AGAIN TUESDAY...WEDNESDAY AND THURSDAY
NIGHTS ACROSS MOST SECTIONS OF THE PANHANDLES. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Local storm report, Jun 14, 4:26 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E0.88 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER 00582

CN
Local storm report, Jun 14, 4:27 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E0.88 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER 00583

JOHNSON
Local storm report, Jun 14, 4:37 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E1.00 INCH       CARSON             TX   NWS OFFICE

            RELAYED FROM NWS LBB

&&

EVENT NUMBER 00584

RTW
Local storm report, Jun 14, 4:39 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             PANHANDLE               35.35N 101.38W
06/14/2008  E0.88 INCH       CARSON             TX   PUBLIC

            ACCOMPANING WIND GUST TO 50 MPH

&&

EVENT NUMBER 00585

RTW
Local storm report, Jun 14, 4:49 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             8 WNW MIAMI             35.74N 100.77W
06/14/2008  E1.00 INCH       ROBERTS            TX   PUBLIC

&&

EVENT NUMBER 00586

CN
Special weather statement, Jun 14, 4:58 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SAT JUN 14 2008

TXZ013-018-142330-
ARMSTRONG TX-CARSON TX-
558 PM CDT SAT JUN 14 2008

...STRONG THUNDERSTORM IN NORTHWESTERN ARMSTRONG AND SOUTHWESTERN
CARSON COUNTIES...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WASHBURN MOVING SOUTHEAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORM AND THIS COULD
RESULT IN MINOR FLOODING ON HIGHWAY 287 BETWEEN WASHBURN AND
AMARILLO.

PEOPLE IN NORTHWESTERN ARMSTRONG AND SOUTHWESTERN CARSON COUNTIES...
INCLUDING THE CITY OF CLAUDE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
June 14, 5:18 PM CST to June 17, 5:00 PM CST
Where
Potter forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106793.